MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE064
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/15/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The ace 64 was bent approximately 4.0 and 19.0 cm from the hub.The ace 64 was stretched approximately 111.0, 116.0, and 119.0 cm from the hub.Evaluation of the devices revealed both the 3max and ace 64 were stretched in similar regions along their lengths, and the 3max tip was fractured.This type of damage can occur if devices were forcefully retracted against resistance.If the devices are advanced into plaque and dense, highly organized clot, it is possible the devices can become pinned within the vasculature.The devices becoming pinned is likely what contributed to the tension felt by the physician when retracting the devices under aspiration, and forceful retraction of the devices against this tension resulted in the stretched and fractured portions of the catheters.Further evaluation revealed proximal bends in the ace 64 and a proximal ovalization on the 3max.This type of damage was likely incidental and may have occurred during packaging for return to penumbra facilities.The neuron max, non-penumbra devices mentioned in the complaint and distal portion of the fractured 3max were not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00160.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure to remove thrombus extending from the m1 segment to the m2 segment of the internal carotid artery (ica) using a penumbra system 3max reperfusion catheter (3max).During the procedure, a neuron max 6f 088 long sheath (neuron max) was placed, extending to the high cervical segment of the ica.Next, the physician co-axially advanced a penumbra system ace 64 reperfusion catheter (ace 64) with another manufacturer¿s catheter and the ace 64 was navigated to the clot in the m1 segment.Following the successful navigation of the ace64, another manufacturer¿s micro-delivery catheter was advanced through the clot to deliver a stent retriever device.The physician then performed five passes using the stent retriever device and the ace 64 by using the combination therapy with no effect on the clot.Following the unsuccessful combination therapy, the physician used only the ace64 with the adapt technique to partially clear the m1 segment.Some plaque and arthosclerotic disease remained in the m1 segment, but the m2 segment remained occluded.It was noted that the ace64 would not pass through the diseased portion of the m1 segment; therefore, the physician advanced a 3max through the neuron max sheath, going through the m1 segment and into the m2 segment for aspiration.The tubing was connected directly to the 3max and the physician attempted to withdraw the catheter under aspiration; however, tension was experienced, and eventually the 3max broke leaving its tip behind.The physician theorized that the 3max might have been wedged in the sclerotic segment of the m1 and in conjunction with the aspiration force on the distal clot, leading to it stretching and breaking.The 3max was removed from the patient and the ace 64 was used to aspirate the broken tip of the 3max out of the patient.No foreign bodies were left behind in the patient; however, blood flow was not restored.The physician indicated there was no injury to the patient because of the complication.The patient expired at a later date but not from complications of the procedure.

Brand Name
PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6575345
Report Number3005168196-2017-00778
Device Sequence Number557368
Product Code NRY
UDI-Device Identifier00814548016207
UDI-Public00814548016207
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number5MAXACE064
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2017
Initial Report FDA Received Date05/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1